| || |
- 1 Post By KlondikeGeoff
Need to taper off MS Contin (morphine)
Need to taper off MS Contin (morphine)
For more than a year have had severe back problems, herniated disc, severe stenosis of the lumbar disks, arthritis and degeneration. As I'm 81, suppose it is to be expected.
I finally had surgery in August, which has helped some, but very gradually.
About 8 or 9 months ago my doc started me on Oxycontin and later another opiate which forget right now, and while they helped some, not really enough. So in June, he started me on Oxycodone APAP 5 mg and MS Contin 30 mg two times a day. This did help a lot, although I hated the side effects that made me feel horrible, loss of appetite, constipation, etc. I hate these damned opiates!
As I'm feeling better and the pain is relatively mild, I want to quit. I stopped the Oxycodone by taking 1 in the AM and a half in PM, then gradually taking smaller until got to one 1/4 pill, and then stopped. So far, so good.
As to the time-release morphine, he had told me the only smaller one than the 30 mg was 15 mg, so I decided to try to taper off by extending the time between pills from one ever 12 hours to 14, 16, 18 and now 20 hours apart.
When I went to 22 hours, I began having some pretty bad withdrawal symptoms, so back to the 22 hours. Saw my doc the other day, and he felt this should work, but gave me a scrip for 15 mg. I have not filled that yet, as thought it was going so well, could taper off to one every 24 hours, then every 48, and then stop. Now I'm not sure that will work or is the best way to go.
Any advice? I will try the 22 hour spacing again in a few days, and if that works, try for one a day, if that is the only way. I can start substituting the 15 mg for the 30 if that is advisable. Appreciate any input.
It will be easier to finish your taper using instant release pills vs the time released ms contins. I would get off the ms contin first and then taper with the other. We can help you as you go along with this. God bless.
I have done a taper off oxycontin 40mg and oxycodone 10mg
but I stopped the oxycontin first and then just took the oxycodone,it was allot easer to space them out or to drop the dose.you should ask your doctor if he would let you taper that way.It would be allot less torture on you.
Wish you luck let us know if we can help,Melinda
Thanks, Robert. Interesting idea to change to instant release rather than timed, as could regulate the size rather than the time. Willl talk to my doc about that. I already got off the oxycodone a couple of weeks ago and surely ain't going back to that. So, now to stop the morphine, one way or another.
Originally Posted by Robert_325
Thanks too, melinda, I'll post when I'm free, free of the stuff. I feel better today back on the 20-hour spacing, so in couple more days, will try again to lengthen it to eventually one every 24 hrs, then stop. As long as have gone this far, will continue unless the instant release tabs might make it easier. Or somebody comes up with the magic bullet that will let me stop it tomorrow!
Sounds like you are determined to do this,Ill be praying for you.
Keep us posted on how you are doing?
Sure do wish they had that magic bullet...LOL
Talk to ya soon,Melinda
Robert, as I mentioned, I thought your suggestion of instant release tabs was interesting, and will talk to my doc about getting those, but don't have an appointment for a few more days. So will stay on the 20-hour spread until then, then maybe switch. I went back three screens of threads but did not find one about tapering off morphine, but I may have quit too early.
Originally Posted by Robert_325
Can I ask some questions?
1. As am still on the 30mg time-release morphine, what size instant release tabs would be advisable to start with?
2. Assume the plan would be to gradually cut down the dose, either by cutting the pills, or using smaller ones. Which is the usual method?
3. How long between the pills?
4. Is there a general purpose protocol for this method?
5. Stupid Q. #56894328: As I'm taking one 30mg tab every 20 hours now, how bad would it be if I just quit cold turkey?
And how long before withdrawal symptoms would stop?
I know this is a lot to ask, but if these could be answered, it would really be a big help. Thanks.
I just wanted to jump in here with Robert and tell you,I recommend cold turkey to,That is the way I got off the my oxycontin,You will feel like you have a bad flu for awhile but nothing you cant handle.Then you are just done with it, its over and you can move on with your life...
I will be thinking of you and praying for you.
Thanks, Melinda and Robert for your help and suggestions. I tried cold turkey, but not able to hack it.
Saw doc and he gave me a regimen and a scrip for 15 mg instant release tablets. Will take them three times a day for seven days, then twice daily for seven more, then one a day for seven, then every other day for another week, and finally one every four days and stop. That's five weeks, but as been on drugs for almost a year, guess I can wait that out.
He said if it goes well, I may be able to reduce the number of days for each set. I started two days ago and surprisingly, feeling much better. Of course, this is only 45 mg a day instead of 60. I was afraid might have trouble going 8 hours between pills, but no problem.
I think I am on my way to getting off the stuff. Thanks again for the support.
You should have a MUCH easier time doing the taper with the instant release meds vs the ms contin. I am glad to see you doing it this way as suggested back when you first posted. I've seen lots of people do this and you're doing it the correct way now.
You are fortunate to have the dr involved in this. Most people are not so lucky. I don't see you having any serious physical symptoms doing it the way the dr has recommended. The only thing I see that might help would be to get it over with a little more quickly. I would likely reduce the number of days at each plateau by a couple days. I agree with the dr totally to see how this first week goes and if you do really well I would reduce the dose by the 5th day anyway rather than going the entire week. If you do as well the second week I would drop to every four days. I wouldn't go less than that or you will start feeling symptoms at that point.
Let us know if we can help. It sounds like you have a good plan and the support of your dr. That makes it so much easier. Good luck and God bless.
I should have added in my last post that i did taper down to a more manageable level before i went cold turkey,so sorry i didn't mention that. It sounds like you are doing well and I'm very happy for you. keep posting and let us know how its going.
Have a great day,Melinda
morphine withdrawal-- Please answer!!
Im not sure if Im sick, or if I should be feeling so awful. I have abused morphine for about a month. for a week i did 60mg a day, then I did 20 to 30 mg a day for 4 days. Now im doing a burn down from my last 20mg. I didnt expect to feel so awful... crying, leg restlessness, back and leg pain pain pain. i feel very unserene. im thinking driking might help, but I dont want to slow down the process. should I drink some wine or something?
Also, given I tapered off, do you think my awful withdrawal symptoms will go away faster than the 5-7 day mark?
Ive withdrawn b4, and it was always only 2-3 days at most. this is by far the worst Ive felt though.
Someone, p[lease answer,
lucky for you its only a month, and i say that with no disrespect,
the longer you go on, the harder it is to stop. morphine withdrawls are pretty intense but a lot shorter than some narcotics, like methadone or suboxone.
check out the THOMAS RECIPE FOR OPIATE WITHDRAWL, google it
there is immodium which helps with the runs, and L tyrosine, for anxiety and energy, check it out, it might help you heaps.
good on you for gettin on to this early, you are in with a fighting chance to kick this to the curb early.
stay strong and you can do it. 5 to 7 days tops to get thru this. go for it.
the original cheeky, lol
Didn't realize this was an old thread! WOW!
Originally Posted by KlondikeGeoff
Was wondering how you did tapering off with the instant release tabelts morphine.
I was taking 30 mg of MS contin a day until about a few weeks. I did taper off the night time dose in 4 weeks. One week of taper for each month on it.
The first week I took one every other night.
The secon week I took one every other two nights.
The third week I took one every other third night
The fourth week I took one.
No problems and it was mosty likely due to the fact I was and still am taking 15mg a day and getting ready to taper off ms contin 15 mg during the day with Immediate release short acting morphine.
I guess I will cut them in half and take half at 9:00 am and then the other half at 3:00PM every day for a week and then taper the same way as I did above for the ms contin at night.
Going cold turkey off of MS contincan cause you to go into shock so will not go that way!!!
Hope you are well and all went well
Last edited by altmandee; 08-27-2011 at 05:42 PM.
Tags for this Thread